Alert archive / Kansas / High Wind Watches in 2018
High Wind Watch 4, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Apr 12, 2018, 4:00 AM CDT for 7 counties in Kansas. It took effect at Apr 13, 2018, 1:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 12, 2018, 4:00 AM CDT (09:00 UTC)
- In effect from
- Apr 13, 2018, 1:00 PM CDT
- Expired
- Apr 12, 2018, 9:54 AM CDT
- In force
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Hamilton County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Scott County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4353 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555 WWUS73 KDDC 120900 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 400 AM CDT Thu Apr 12 2018 KSZ030-043>045-061>063-121700- /O.NEW.KDDC.HW.A.0004.180413T1800Z-180415T0000Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, and Garden City 400 AM CDT Thu Apr 12 2018 /300 AM MDT Thu Apr 12 2018/ ...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING... The National Weather Service in Dodge City has issued a High Wind Watch, which is in effect from Friday afternoon through Saturday evening. * TIMING...From Friday afternoon through 7 pm Saturday * WINDS... Sustained northwest winds of 30 to 40 mph possible with some wind gusts as high as 60 mph. * IMPACTS...Occasional power interruption will also be possible. Travel could become hazardous where there are strong cross winds, especially around grain elevators. Areas of blowing dust Friday will also occur over open agricultural fields creating highly variable visibility. Patchy blowing snow possible early Saturday may also reduce visibilities along the I-70 corridor. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
045 WWUS73 KDDC 121454 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 954 AM CDT Thu Apr 12 2018 KSZ030-043>045-061>063-131200- /O.UPG.KDDC.HW.A.0004.180413T1800Z-180415T0000Z/ /O.NEW.KDDC.HW.W.0009.180413T1800Z-180415T0000Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, and Garden City 954 AM CDT Thu Apr 12 2018 /854 AM MDT Thu Apr 12 2018/ ...HIGH WIND WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ FRIDAY TO 7 PM CDT /6 PM MDT/ SATURDAY... The National Weather Service in Dodge City has issued a High Wind Warning, which is in effect from 1 PM CDT /noon MDT/ Friday to 7 PM CDT /6 PM MDT/ Saturday. The High Wind Watch is no longer in effect. * TIMING...From Friday afternoon through 7 pm Saturday * WINDS... Sustained northwest winds of 30 to 40 mph with some wind gusts as high as 60 mph. * IMPACTS...Occasional power interruption will also be possible. Travel could become hazardous where there are strong cross winds, especially around grain elevators. Areas of blowing dust Friday will also occur over open agricultural fields creating highly variable visibility. Patchy blowing snow early Saturday may also reduce visibilities along the I-70 corridor. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ KSZ031-046-064>066-074>081-084>090-131200- /O.NEW.KDDC.HW.W.0009.180413T1800Z-180415T0000Z/ Ellis-Rush-Hodgeman-Pawnee-Stafford-Stanton-Grant-Haskell-Gray- Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-Clark- Comanche-Barber- Including the cities of Pheifer, Hays, La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 954 AM CDT Thu Apr 12 2018 ...HIGH WIND WARNING IN EFFECT FROM 1 PM FRIDAY TO 7 PM CDT SATURDAY... The National Weather Service in Dodge City has issued a High Wind Warning, which is in effect from 1 PM Friday to 7 PM CDT Saturday. * TIMING...From Friday afternoon through 7 pm Saturday * WINDS... Sustained northwest winds of 30 to 40 mph with some wind gusts as high as 60 mph. * IMPACTS...Occasional power interruption will also be possible. Travel could become hazardous where there are strong cross winds, especially around grain elevators. Areas of blowing dust Friday will also occur over open agricultural fields creating highly variable visibility. Patchy blowing snow early Saturday may also reduce visibilities along the I-70 corridor. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Apr 12, 3:32 AM CDT, 28 minutes earlier.
Area forecast discussion, Apr 12, 3:32 AM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 332 AM CDT Thu Apr 12 2018 ...Updated Short term, Long term and Fire Weather Discussions... .SHORT TERM...(Today and tonight) Issued at 317 AM CDT Thu Apr 12 2018 An area of low pressure at the surface will deepen today as an upper level trough approaches from the west. The strengthening pressure gradient combined with the forecast mixed layer winds supports the winds increasing to 20 to 30 mph range during the afternoon, especially west of Dodge City. Also dry conditions are expected to mix east across western Kansas during the day and by late day this dryline currently appears by all the models to be located near or just east of highway 283. Given these late day conditions the current Red Flag Warning still looks on track. Record or near record breaking warmth is also expected this afternoon, especially just behind the dry line. Just behind this boundary highs near the Oklahoma border could easily top out in the upper 90s to near 100 degrees given the forecast temperatures at the top of the mixed layer. Further west temperatures will not be this warm but still southwest Kansas can expected a taste of summer with highs in the 90s based on the forecast temperatures at the 700mb to 650mb level late day. Tonight winds will decrease but sustained winds in the 15 to 20 mph are still expected which will limit the how much temperatures will fall despite the low dewpoints. At this time am favoring the warmer previous forecast over the latest guidance given these concerns west of the dry line. East of the dryline did raise overnight lows some based on possible increasing clouds after midnight. .LONG TERM...(Friday through Wednesday) Issued at 317 AM CDT Thu Apr 12 2018 On Friday a strong cold front will cross western Kansas during the day as an upper low exits the central Rockies and crosses the West Central High Plains. Behind this cold front 45 to 50 knot 850mb winds are forecast to begin to spread into western Kansas. With tight surface pressure gradient in place and these strong 850mb winds developing there will be a concern for a very strong winds for western Kansas late Friday and Friday night. It will not be out of the question for sustained winds in the 30 to 40 mph and gusts of 55 to 60 mph being possible, especially across west central and north central Kansas. After good collaboration with surrounding offices will be issuing a high wind watch for late Friday and Friday night for locations north of Syracuse to Garden to the I-70 corridor. As the upper low lifts slowly northeast into northeast Kansas through Saturday the tight surface pressure gradient will remain in place across western Kansas and the strong 50 knots 850mb winds will become more widespread across western and central Kansas. This would justify spreading the high wind watch across the remainder of western Kansas on Saturday. At this time however based on early collaboration will favor keeping the high wind watch for late friday going as is for now north of a Syracuse to Garden City to the I-70 corridors through late Saturday. In addition to the strong winds Friday night and Saturday there will also be a chance for some cold rain and even snow as the upper low crosses western Kansas. Total Snowfall from this event at this time are unclear given the uncertainly of how soon the rain changes over to snow and the exact location of where the better forcing will be Friday night/early Saturday. At this time however despite the uncertainty on the rain to snow change over it does appear the area more favorable for accumulating snow from the wrap around moisture, lift, and cooling will be across north central Kansas. Latest models this morning suggesting that in this area 1 to near 1.5 inch will be possible between midnight and noon Saturday. This will be also during the time frame when some of the stronger winds are expected so snow and blowing snow may be an issue along the I-70 corridor early Saturday morning. Confidence is not high enough yet to issue any type of winter weather watch just yet but anyone with travel plans Friday night or Saturday across north central Kansas, especially along the i-70 corridor should monitor how this event unfolds over the next 24 to 36 hours due to potential travel issues due to blowing snow and snow. Strong cold advection developing on Friday will bring falling temperatures Friday afternoon and these falling temperatures will continue through early Saturday. Lows in the 20 to 25 degree range looks likely early Saturday morning but even colder temperatures will be possible Sunday morning given the potential of clearing skies and light winds as an area of high pressure at the surface crosses western Kansas. Some locations could even set new record lows Sunday morning. Wind Chills may end up being colder Saturday morning in several locations than Sunday morning based on the stronger winds expected. Wind chills as low as 0 to 10 degrees each morning (Saturday morning and Sunday Morning) will be possible. The forecast highs on Saturday from the forecast builder may end up being a little optimistic, especially east of Garden City if skies stay cloudy through much of the afternoon. After a near record to record breaking lows on Sunday morning a warming trend will return to western Kansas as upper ridging crossing the Rockies backs the flow more westerly and improves downslope warming. The cold air should erode from west to east from Sunday through early next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1229 AM CDT Thu Apr 12 2018 Model soundings overnight suggesting that only HAYS will have the potential for a shallow layer of near surface moisture developing towards daybreak. Could see a brief period of visibilities falling back into the 3-5 mile range but given how shallow this moisture is forecast to be do not think this will last long should it develop. Elsewhere VFR conditions are forecast this morning with VFR conditions continuing through tonight. Winds at around 10 knots will begin to increase late Thursday morning as stronger winds in the boundary layer mixes down to the surface. Wind speeds are expected to increase to around 20s between 18z and 21z. the exception to the will be the HAYS area where south southeast winds at 15 to 20 knot are expected throughout the day. && .FIRE WEATHER... Issued at 317 AM CDT Thu Apr 12 2018 Critical fire weather conditions still looking likely this afternoon across all of western Kansas. Dry conditions behind a dryline that will be located near or just east of highway 283 combined with gusty southwest winds of 15 to 25 mph will produce favorable conditions today for any fire that does develop this afternoon to escape and become very difficult to control. Outdoor burning should not be attempted today. On Friday a surface cold front will cross western Kansas during the day. Although the afternoon relative humidity values behind this cold front will not fall back into the teens...strong gusty winds are anticipated to develop late day and early Friday night. Sustained northwest winds of 30 to 35 mph and wind gusts as high as 50 to 60 mph will be possible from late Friday afternoon through Saturday. A high wind watch is in effect Friday afternoon through Saturday. && .PRELIMINARY POINT TEMPS/POPS... DDC 95 49 60 26 / 0 0 40 20 GCK 92 46 54 24 / 0 0 40 20 EHA 92 43 51 24 / 0 0 30 10 LBL 94 46 55 26 / 0 0 30 10 HYS 88 51 59 26 / 0 0 40 50 P28 93 59 75 30 / 0 0 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 10 PM CDT /9 PM MDT/ this evening for KSZ030-031-043>046-061>066- 074>081-084>090. High Wind Watch from Friday afternoon through Saturday evening for KSZ030-043>045-061>063. Fire Weather Watch from Friday afternoon through Friday evening for KSZ081-089-090. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert FIRE WEATHER...Burgert
Hazardous weather outlook, Apr 12, 4:00 AM CDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 400 AM CDT Thu Apr 12 2018 KSZ030-031-043>046-061>066-074>081-084>090-130900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 400 AM CDT Thu Apr 12 2018 /300 AM MDT Thu Apr 12 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A red flag warning is in effect today for all of western and south central Kansas. Please refer to the latest TOPRFWDDC product for more details. Day 1 Hazards ------------- * Non-thunderstorm wind: Elevated risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Colder air and very strong winds will be possible from Friday through Saturday. These strong winds on Friday may create areas of blowing dust late Saturday afternoon. Friday night and Saturday much cold air will invade western and north central Kansas a chance of cold rain early Friday night is expected to change over to snow after midnight, especially across north central Kansas were 0.5 to 1.5 inches of snow will be possible. On Saturday the combination of strong winds and snow across north central kansas may result in reduced visibilities due to patchy blowing snow which could cause some travel issues. A high wind watch is in effect from Friday afternoon through late Saturday. Please refer to the the latest TOPNPWDDC for more details about these strong winds. Days 2-7 Hazards ---------------- * Friday - Non thunderstorm wind: Significant risk - Ice accumulation: Limited risk - Snow: Significant risk - Fire weather: Significant risk * Saturday - Non thunderstorm wind: Extreme risk - Snow: Significant risk - Fire weather: Significant risk * Sunday - Fire weather: Elevated risk * Monday - Non thunderstorm wind: Limited risk - Fire weather: Extreme risk * Tuesday - Non thunderstorm wind: Limited risk - Fire weather: Extreme risk * Wednesday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 9:54 AM CDT | High Wind Warning | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 57 hr |
Nearby
High Wind Watches in Kansas, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.